Arizona, 2007

Flash Flooding and Damaging Winds in Arizona, July 23, 2007

July 23, 2007 · NWS PSR · 4 events in 3 counties and zones

Very moist and unstable air resulted in widespread showers and thunderstorms across much of South-Central Arizona. Many roads and low spots became flooded by late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$215,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Very moist and unstable air resulted in widespread showers and thunderstorms across much of South-Central Arizona. Many roads and low spots became flooded by late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 23, 8:41 AM MST, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 23, 8:41 AM MST, 1 hour 19 minutes before
AZZ020>028-CAZ030>033-231800-

AREA FORECAST DISCUSSION...UPDATED AVIATION DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
841 AM MST MON JUL 23 2007

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
AN UPPER LEVEL SYSTEM AND ABUNDANT MOISTURE IN THE ATMOSPHERE WILL
COMBINE TO PRODUCE AN INCREASE IN THUNDERSTORM ACTIVITY THIS
AFTERNOON INTO TONIGHT...MAINLY OVER SOUTH CENTRAL AND SOUTHWEST
ARIZONA. SOME OF THE THUNDERSTORMS COULD BE SLOW MOVERS...MEANING
THERE WILL BE AN INCREASED POSSIBILITY FOR FLASH FLOODING. INCREASED
CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE WEEK
AND INTO THE WEEKEND AS VERY MOIST AIR REMAINS OVER THE REGION.

&&

.SHORT TERM...
TODAY THROUGH WEDNESDAY...
SUNDAY WAS RELATIVELY QUIET ACROSS THE CWA...THOUGH AREAS OF
NORTHWEST MARICOPA AND LA PAZ COUNTIES RECEIVED THERE FIRST BOUT OF
SUMMER RAINFALL. LATEST SATELLITE TRENDS SHOW SLOWLY DYING
CONVECTION OVER FAR SE AZ...WITH PARTLY TO MOSTLY CLOUDY SKY
ELSEWHERE.

PREFER THE GFS MODEL FOR THIS PACKAGE. THE NAM HAS NOT BEEN ABLE TO
PROPERLY INITIALIZE THE SMALL VORT LOBE OVER NE AZ. LOOKING AT THE
06Z RUN THAT CAME IN...THE NAM DEVELOPED 1.5 OF PRECIP NEAR SHOW LOW
FROM 06Z-09Z...WHICH OBVIOUSLY DID NOT OCCUR. SO ESSENTIALLY THE
REST OF THE RUN IS GARBAGE AND OF LITTLE USE SINCE ALL THAT PRECIP
WILL AFFECT THE REST OF THE RUN. GFS IS LOOKING MUCH CLEANER...AND
HAS BEEN DOING OK THE PAST FEW NIGHTS...SO PREFER IT.

MID/UPPER LEVEL LOW NEAR 30N 120W WILL BE MOVING TO THE N/NE THROUGH
THE DAY TODAY. MEANWHILE...ANTICYCLONE OVER THE GOC WILL REMAIN IN
PLACE. THIS WILL CAUSE SELY FLOW BETWEEN THE TWO SYSTEMS...WHICH
BEGINS TO DIVERGE OVER OUR CWA. THIS SHOULD PROMOTE THE DEVELOPMENT
OF CONVECTION ACROSS THE AREA THIS AFTERNOON. A WEAKNESS IN THE
RIDGE AXIS TO THE NORTHEAST SHOULD ALSO HELP CONVECTION OVER THE
RIM. MOISTURE SHOULDN/T BE AN ISSUE AS PWAT CONTINUE TO HOVER
BETWEEN 1.5 AND 2 INCHES OVER THE DESERTS. OVERALL EXPECTING IT TO
BE MORE OF AN UP DAY...AND ATTEMPTED TO REFLECT THAT IN THE GRIDS.
STORM MOVEMENT OVER THE EASTERN HALF OF THE CWA /MARICOPA AND SRN
GILA COUNTIES/ LIKELY WON/T BE THAT GREAT. WE/VE ALREADY BEEN SEEING
SOME FLASH FLOODING OVER THE WEEKEND. THAT THREAT WILL CONTINUE
TODAY...AND WILL HIGHLIGHT THAT IN THE HAZARDOUS WEATHER OUTLOOK.

TUESDAY COULD BE ACTIVE AGAIN AS WELL AS UPPER LEVEL AIRFLOW REMAINS
CONDUCIVE TO STORM DEVELOPMENT. STEERING FLOW OVER THE ERN CWA
BECOMES ORIENTED A BIT MORE FROM THE NE...WHICH IS FAVORABLE FOR
CONVECTION TO MOVE OFF THE RIM AND INTO THE LOWER ELEVATIONS. BUT
WE/LL HAVE TO WAIT AND SEE HOW TODAY PLAYS OUT TO GET A GOOD HANDLE
ON TUESDAY. PATTERN BECOMES A LITTLE LESS FAVORABLE BY
WEDNESDAY...SO HAVE TRENDED BACK TOWARD POPS THAT ARE SLIGHTLY
HIGHER THAN CLIMO.

YESTERDAY WAS THE FOURTH DAY OF AT OR BELOW NORMAL TEMPERATURES AT
KPHX...THIRD AT KYUM. MAX TEMPERATURES SHOULD REMAIN AT OR BELOW
NORMAL THROUGH THE FORECAST PERIOD DUE TO THE HIGH LEVELS OF LOW
LEVEL MOISTURE...SAME WITH MIN TEMPS BUT DUE TO CONVECTIVE OUTFLOW.

&&

.LONG TERM...
WEDNESDAY NIGHT THROUGH SUNDAY...
MID/UPPER LEVEL HIGH OVER THE HIGH PLAINS BEGINS TO MIGRATE
SOUTHWARD BY LATE IN THE WEEK...TOWARD NORTHERN AZ BY THE WEEKEND.
STEERING FLOW WILL MAINTAIN AN ELY COMPONENT OVER THE CWA THROUGH
THE PERIOD. POPS FROM DAY TO DAY WILL REALLY DEPEND ON FAVORABLE
UPPER LEVEL FEATURES WHICH CAN/T BE DETERMINED AT THIS TIME AND
PREVIOUS DAYS CONVECTIVE COVERAGE. APPEARS THAT THE HIGH PWAT VALUES
WILL REMAIN IN PLACE INTO THE WEEKEND. THEREFORE...HAVE KEPT WITH
POP VALUES THAT ARE ABOVE CLIMO. TEMPERATURES WILL CONTINUE TO
REMAIN AT OR BELOW NORMAL.

&&

.AVIATION...
JULY 23 1540 UTC (JULY 23 0840 MST)

FEEL CONFIDENT STORMS TO THE EAST AND SOUTHEAST WILL MAKE IT WITHIN
30NM OF KPHX/KIWA BY 1630 UTC...AND HAVE UPDATED KPHX/KIWA TAFS FOR
VICINITY TSTORMS AFTER 1700/1800 UTC. STORMS WILL BE ISOLATED IN
COVERAGE BUT COULD CAUSE AREAS OF REDUCED VISIBILITY IN BRIEF HEAVY
RAIN...AS THE ATMOSPHERE REMAINS HEAVY WITH MOISTURE. AS A RESULT OF
THE STORMS/SHOWERS TO THE EAST/SOUTHEAST...WINDS AT KPHX/KIWA WILL
LIKELY REMAIN OUT OF SOUTHEAST THROUGH AT LEAST 2200 UTC...POSSIBLY
EVEN LONGER DEPENDING ON HOW MUCH OUTFLOW THESE STORMS GENERATE.
WILL CONTINUE TO CLOSELY MONITOR THE SITUATION...AND UPDATE TAFS AND
AVIATION DISCUSSION AS NECESSARY.

PREVIOUS DISCUSSION...
THE INGREDIENTS NECESSARY FOR INCREASED THUNDERSTORM ACTIVITY WILL
BE IN PLACE THIS AFTERNOON AND EVENING. WIDESPREAD CONVECTION IS
FORECAST TO DEVELOP ALONG THE HIGHER TERRAIN NORTH AND EAST OF
PHOENIX...AS WELL AS OVER SOUTHEAST ARIZONA BEGINNING SOMETIME AFTER
18-20 UTC THIS AFTERNOON. HOWEVER...WITH WEAK SOUTH-SOUTHEAST
THUNDERSTORM STEERING FLOW...STORMS WILL BE VERY SLOW MOVING. HEAVY
RAIN AND STRONG GUSTY WINDS WILL BE THE MAIN CONCERN. THE EXTENT TO
WHICH STORMS WILL AFFECT KPHX/KIWA THIS AFTERNOON IS DEPENDENT ON
THE TIMING/LOCATION OF THUNDERSTORM GENERATED OUTFLOW INTERACTIONS.
THIS FAR OUT...WILL HIGHLIGHT THE CONVECTIVE POTENTIAL IN THE 12 UTC
WITH CB QUALIFIER.

SOME STORMS MAY REACH AS FAR WEST AS KYUM/KBLH...BUT SHOULD REMAIN
EAST OF KIPL. CONFIDENCE IS HIGH ENOUGH AT THIS POINT TO INCLUDE THE
MENTION OF ISOLATED CB AT KBLH...BUT WILL HOLD OFF AT KYUM/KIPL.
WINDS AT ALL SITES SHOULD REMAIN RELATIVELY LIGHT THROUGH THE
DAY...BECOMING GUSTY AND ERRATIC NEAR DEVELOPING THUNDERSTORMS LATER
IN THE DAY.

SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.

AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
JULY 23 1010 UTC (JULY 23 310 MST)

AMPLE MOISTURE AT ALL LEVELS WILL ALLOW FOR AN INCREASED THREAT OF
SHOWERS AND THUNDERSTORMS ACROSS THE REGION TODAY THROUGH AT LEAST
FRIDAY...SPREADING WESTWARD. SIGNIFICANT WETTING RAIN MAY ACCOMPANY
SOME STORMS...ALONG WITH GUSTY OUTFLOW WINDS AND FREQUENT CLOUD TO
GROUND LIGHTNING. THUNDERSTORM ACTIVITY IS EXPECTED TO BE GREATEST
ACROSS FIRE WEATHER ZONES 133 AND 132...BUT SCATTERED STORMS COULD
PROPAGATE FARTHER WEST INTO SOUTHWEST ARIZONA AND SOUTHEAST
CALIFORNIA. GIVEN LIGHT UPPER LEVEL STEERING WINDS AND INCREASED
DEEP MOISTURE OVER THE REGION THROUGH MUCH OF THE WEEK...WIDESPREAD
HEAVY RAINS AND FLASH FLOODING WILL BE A CONCERN.

DAYTIME HIGH TEMPERATURES WILL BE BELOW SEASONAL NORMALS. MINIMUM RH
VALUES WILL DIP MAINLY INTO THE MID TWENTIES TO MID THIRTIES ACROSS
THE DESERT FLOOR WITH VERY GOOD OVERNIGHT RECOVERY REGION-WIDE. DUE
TO INCREASED LOW-LEVEL MOISTURE...MAX RH VALUES APPROACHING 100
PERCENT WILL BE COMMON IN AREAS THAT EXPERIENCE SIGNIFICANT
RAINFALL. NON-THUNDERSTORM WINDS WILL BE LIGHT IN THE MORNINGS...BUT
BECOME GUSTY AT TIMES IN THE AFTERNOONS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

SHORT TERM...INIGUEZ
LONG TERM...INIGUEZ
AVIATION...WANEK
FIRE WX...ROGERS
Hazardous weather outlook, Jul 23, 5:20 AM MST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
520 AM MST MON JUL 23 2007

AZZ022>024-027-028-241200-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
520 AM MST MON JUL 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA AND SOUTH-CENTRAL ARIZONA.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
HIGHER TERRAIN OVER CENTRAL ARIZONA THIS AFTERNOON...THEN MOVE TOWARD
THE LOWER ELEVATIONS DURING THE EVENING AND NIGHTTIME HOURS. SOME OF
THE STORMS WILL BE SLOW MOVING. WITH A VERY MOIST AIRMASS OVER THE
REGION...THIS COULD EASILY CAUSE FLASH FLOODING TO DEVELOP. PEOPLE
ARE URGED TO MONITOR THE WEATHER THIS AFTERNOON AND TONIGHT FOR
FURTHER DEVELOPMENTS. AS ALWAYS...NEVER DRIVE VEHICLES IN TO FLOODED
ROADWAYS. FIND AN ALTERNATE ROUTE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF
THE WEEK AND INTO THE WEEKEND AS WARM AND HUMID AIR REMAINS OVER THE
REGION. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-021-025-026-CAZ030>033-241200-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
520 AM MST MON JUL 23 2007 /520 AM PDT MON JUL 23 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST
ARIZONA...WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND
SOUTHEAST CALIFORNIA.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
HIGHER TERRAIN OVER SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA THIS
AFTERNOON...THEN MOVE TOWARD THE LOWER ELEVATIONS DURING THE EVENING
AND NIGHTTIME HOURS. SOME OF THE STORMS WILL BE SLOW MOVING. WITH A
VERY MOIST AIRMASS OVER THE REGION...THIS COULD EASILY CAUSE FLASH
FLOODING TO DEVELOP. PEOPLE ARE URGED TO MONITOR THE WEATHER THIS
AFTERNOON AND TONIGHT FOR FURTHER DEVELOPMENTS. AS ALWAYS...NEVER
DRIVE VEHICLES IN TO FLOODED ROADWAYS. FIND AN ALTERNATE ROUTE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SLIGHT CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
MUCH OF THE WEEK AND INTO THE WEEKEND AS WARM AND HUMID AIR REMAINS
OVER THE REGION. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

INIGUEZ

The radar

The Flagstaff radar (KFSX), 107 km away, was scanning. The volume nearest the first event began at 17:02 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Flash Flood, Gila

When
July 23, 10:00 AM MST to 12:00 PM MST
Where
Gila County, 2.7 mi NW of Seneca
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.780, -110.550

Huge boulders fell onto route 77 at the Salt River Canyon.

Flash Flood, Maricopa

When
July 23, 3:00 PM MST to 9:00 PM MST
Where
Maricopa County, 1.86 mi ESE of Cave Creek to Queen Creek
Cause
Heavy Rain
Property damage
$200,000
Reported by
County Official
Coordinates
33.820, -111.920

Thunderstorms and very heavy rainfall spread across much of the area. A spotter in Carefree reported 1.5 inches of rain in less than one hour...and many roads and low spots were flooded. A wastewater treatment plant and a park was damaged in Carefree. Flooding was reported in Queen Creek, where a water line was damaged from the flash flood and resulted in the closure of Higley Road. A large ground fissure resulted from flooding at Queen Creek and 195th Street, and near Happy Road south of San Tan Blvd. One horse was reported killed in this fissure. |

Thunderstorm Wind, Pinal

When
July 23, 5:00 PM MST to 6:00 PM MST
Where
Pinal County, 0.9 mi NE of Florence
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
33.040, -111.370

Winds as high as 70 mph damaged at least one power pole.

Thunderstorm Wind, Pinal

When
July 23, 5:30 PM MST to 6:00 PM MST
Where
Pinal County, Sacaton
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.080, -111.730

Winds gusted to 60 mph and blew down several power lines.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2007Every state in 2007This day in weather historyWarnings in Arizona, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40769, 40770, 40772, 40771.